From Seattle area, Washington, USA:
A year ago my son had seizures due to an unexpected drop in his blood sugar during the night. I understood that any aftereffects would be temporary, but he lost his math facts and the ability to write in cursive, and a few other skills were more difficult for him.
We try to keep his blood sugar between 100 and 120, fearful of the lows; and also because he is a Tae Kwon Do student and works out every day (he has a green belt after two years).
He was born with Down's Syndrome and did have febrile seizures as a baby; could this be why he had such problems? He had his second bout with seizures last week, during the day, and was immediately brought around, but had trouble (again) with his cursive writing; he could not get his last name to come out right (rather frustrating as he had just gotten the hang of it again). However, I noticed he actually improved in filling in the blanks of sentences with vocabulary words - he did as well as he used to before the initial seizures (he has had great difficulty since then with that type of work).
I was wondering if other children have long term bad effects of seizures? I was quite disheartened that he had to relearn his signature - even though he turned to me and said, Well, here we go again! - and wonder if there is an easier way to get his skills back than reteaching him from the start (since he seems to have the skills in there but not accessible).
I was sorry to read about your difficulties with your son. It's very hard to tease out what's going on here. Of course, children with Down's syndrome have more difficulty learning but I am not aware of any research that suggests that they are more susceptible to harm from hypoglycaemia. Diabetes is fairly common in kids with Down's syndrome, and I think we would know if this was a particular issue. Having said that, any bad hypo can affect function and there is ample evidence that temporary minor problems are common. The long term is more controversial unless the hypos have been frequent and/or profound which certainly can result in permanent deficit. You suggest that your son had not been able to sign his name for very long and I suppose it makes sense to temporarily lose abilities that are fairly recent.
You need to discuss the pattern of hypos with your diabetes team to ensure that you are reducing the risk of recurrence while maintaining good control - the perpetual puzzle of diabetes.
Original posting 14 Dec 96
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.